Tornadoes · United States · Tennessee · 2023
EF1 tornado, Verona to Farmington, Tennessee, February 16, 2023
From Verona to Farmington, this EF1 tornado ran 1.4 miles across Marshall County on February 16, 2023, touching down at 4:38 PM CST and reaching 100 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- February 16, 2023
- Touchdown
- 4:38 PM CST (22:38 UTC)
- Lifted
- 4:42 PM CST (22:42 UTC)
- On the ground
- 4 minutes
- Path length
- 1.4 miles (2.3 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Marshall County
- Touchdown point
- 35.516, -86.760
- Lift-off point
- 35.525, -86.737
- Record number
- 2302161638-01
The damage survey
24 damage points were recorded along this path by NWS OHX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
- Tree uprooted onto home causing significant damage to porch and minor damage to house
- South section of barn blown down to the east
- Barrel and debris from barn blown 30-40 yards to the south, with tree limbs blown to the north
- Very old barn roof collapsed
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A storm system and its associated cold front racing across the Great Plains combined with moist southerly flow at the surface resulted in a line of thunderstorms that impacted Middle Tennessee on February 16, 2023. As this line moved into the area that provided abundant wind shear and sufficient instability, they strengthened and quickly turned severe. Several reports of large hail and damaging winds were received, and three tornadoes were confirmed across southern Middle Tennessee. While these three tornadoes were weak with 2 EF0s and 1 EF1, they were the first tornadoes in Middle Tennessee since January 1, 2022.
A low end EF-1 tornado touched down near Big Rock Creek northwest of Farmington and moved northeast, damaging a barn and blowing down dozens of trees west of Bethbirei Road. A home on Bethbirei Road was damaged by a large uprooted tree falling on it, and several nearby outbuildings were also damaged. Further northeast, dozens more trees were snapped and uprooted south of Wade Brown Road, and an RV was blown over with a horse trailed partially|blown on top of it. A home further east of Wade Brown Road suffered minor exterior damage, while several nearby barns were damaged or destroyed. Other trees and a nearby barn on Stegall Road were heavily damage, with tree limbs and debris from the barn blown up to 600 yards away across adjacent farm fields before the tornado lifted. Damages are estimated.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Feb 16, 2:58 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Feb 16, 2:58 PM CST, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Nashville TN 258 PM CST Thu Feb 16 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Friday Night) Issued at 257 PM CST Thu Feb 16 2023 Continuing to monitoring a line of showers and thunderstorms moving across locations generally around and west of I-65 Corridor currently. A tornado watch continues for entire mid state region through 7 PM CST tonight. Although no convective warnings currently in effect, severe weather threat is certainly not over with strong to damaging winds, large hail, possibility of isolated tornadoes, and brief heavy downpours resulting in potential of localized flooding continues through early evening hours. Still looks like bulk of showers and thunderstorms will push east of Cumberland Plateau Region during early overnight hours tonight. CONSShort continues to initialize best and continues to depict most realistic weather pattern evolution through remainder of tonight. As for temperatures, lows will fall into the 30s tonight. After all these showers and thunderstorms, dry conditions will prevail Friday into Friday night. Seasonally cool highs are expected on Friday with lows bottoming out in 20s Friday night. && .LONG TERM... (Saturday through next Thursday) Issued at 257 PM CST Thu Feb 16 2023 Dry and cooler conditions will continue to prevail through upcoming weekend. Difference in timing of global models continue, but all in all, and unsettled weather pattern looks to be in store for mid state region from Washingtons Birthday through much of next work week with isolated to scattered showers and thunderstorms possible. Temperatures will continue to be quite seasonably mild. && .AVIATION... (18Z TAFS) Issued at 1212 PM CST Thu Feb 16 2023 CKV/BNA/MQY/CSV...Significant variability in terminal forecasts thru at least 17/01Z per convective line progression W to E across mid state region. Thus expect numerous admendments to terminal forecasts per multiple fluctuations in sustained wind speeds/gusts, vsbys, shwrs &/or tstms, and ceiling heights. On whole, generally VFR ceilings outside of shwrs/tstms. MVFR to IFR ceilings during convection at or in vcnty of terminals thru at least 17/01Z. Sustained sfc winds will slowly veer from initially S/SW to N thru 17/18Z especially after sfc frontal passage across entire mid state region after 17/06Z. Generally sustained wind speeds around 15kts with gusts to around 30kts possible at times. MVFR ceilings expected to continue 17/01Z-17/18Z. && .PRELIMINARY POINT TEMPS/POPS... Nashville 35 39 24 49 / 90 10 0 0 Clarksville 32 38 23 50 / 30 10 0 0 Crossville 33 36 20 50 / 100 10 0 0 Columbia 34 40 21 50 / 90 10 0 0 Cookeville 35 37 22 50 / 100 10 0 0 Jamestown 33 36 21 49 / 100 10 0 0 Lawrenceburg 35 41 22 51 / 100 10 0 0 Murfreesboro 36 40 21 50 / 100 10 0 0 Waverly 33 38 22 48 / 50 10 0 0 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...JB Wright LONG TERM....JB Wright AVIATION.....JB Wright
Hazardous weather outlook, Feb 16, 12:52 PM CST, 3 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 1252 PM CST Thu Feb 16 2023 TNZ005>011-023>034-056>066-075-077>080-093>095-171000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 1252 PM CST Thu Feb 16 2023 This Hazardous Weather Outlook is for Middle Tennessee. .DAY ONE...This afternoon and tonight. Strong to severe storms will be possible through early evening hours tonight. Strong to damaging wind gusts will be the primary threat, but isolated tornadoes, large hail, as well as heavy rain leading to flooding will also be possible. The threat of severe weather will come to an end with the passing of a cold front this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. Please relay any information about observed severe weather to the NWS while following all local and state guidelines. Spotter Thunderstorm Reporting Criteria... Tornado Funnel Cloud Flooding Hail >= 1/2 Inch Winds > 50 MPH(Measured) Structural Damage Trees or Power Lines Down 12/JB Wright
In the hours before
Local storm report, Feb 16, 1:36 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
136 PM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM HEAVY RAIN 6 WNW DOVER 36.51N 87.95W
02/16/2023 M3.28 INCH STEWART TN MESONET
MESONET STATION STHT1 DOVER STILLY HOLLOW.
&&
SHAMBURGERLocal storm report, Feb 16, 2:08 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
208 PM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 5 S WAVERLY 36.02N 87.77W
02/16/2023 E1.00 INCH HUMPHREYS TN LAW ENFORCEMENT
FACEBOOK PHOTO SHOWED QUARTER SIZE HAIL
SOUTH OF WAVERLY.
&&
SHAMBURGERLocal storm report, Feb 16, 2:15 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM HAIL 3 SE MCEWEN 36.07N 87.61W
02/16/2023 E1.50 INCH HUMPHREYS TN EMERGENCY MNGR
PING PONG BALL SIZE HAIL REPORTED ON
HURRICANE CREEK ROAD.
&&
SHAMBURGERLocal storm report, Feb 16, 2:19 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
219 PM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 6 S WAVERLY 36.00N 87.77W
02/16/2023 E1.50 INCH HUMPHREYS TN PUBLIC
TWITTER PHOTO SHOWED PING PONG BALL SIZE
HAIL NEAR HURRICANE MILLS.
&&
SHAMBURGERLocal storm report, Feb 16, 2:20 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM FLASH FLOOD 4 NNE DOVER 36.53N 87.82W
02/16/2023 STEWART TN EMERGENCY MNGR
DAYCARE EVACUATED AT 119 ROBERTSON HILL ROAD
DUE TO FLOODING APPROACHING BUILDING.
1216 PM FLASH FLOOD 6 SW DOVER 36.41N 87.92W
02/16/2023 STEWART TN EMERGENCY MNGR
UPPER STANDING ROCK ROAD CLOSED DUE TO
FLOODING.
1226 PM HEAVY RAIN 6 WNW DOVER 36.51N 87.95W
02/16/2023 M3.28 INCH STEWART TN MESONET
MESONET STATION STHT1 DOVER STILLY HOLLOW.
0140 PM HAIL 6 S WAVERLY 36.00N 87.77W
02/16/2023 E1.50 INCH HUMPHREYS TN PUBLIC
TWITTER PHOTO SHOWED PING PONG BALL SIZE
HAIL NEAR HURRICANE MILLS.
0140 PM HAIL 5 S WAVERLY 36.02N 87.77W
02/16/2023 E1.00 INCH HUMPHREYS TN LAW ENFORCEMENT
FACEBOOK PHOTO SHOWED QUARTER SIZE HAIL
SOUTH OF WAVERLY.
0153 PM HAIL 3 SE MCEWEN 36.07N 87.61W
02/16/2023 E1.50 INCH HUMPHREYS TN EMERGENCY MNGR
PING PONG BALL SIZE HAIL REPORTED ON
HURRICANE CREEK ROAD.
&&
SHAMBURGERLocal storm report, Feb 16, 3:32 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
332 PM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM LIGHTNING HERMITAGE 36.20N 86.62W
02/16/2023 DAVIDSON TN EMERGENCY MNGR
HOUSE STRUCK BY LIGHTNING AND ON FIRE IN
HERMITAGE. FIRE DEPT RESPONDING.
&&
SHAMBURGERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 12:00Z
10.6 hours before the tornado, 69 km from the path. February 16, 2023.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -160 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 411 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
- 0-3 km lapse rate
- 4.3 K/km
Nashville Metro, TN (KBNA), 00:00Z
1.4 hours after it, 69 km from the path. February 17, 2023.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -51 J/kg
- Surface CAPE
- 332 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
- 0-3 km lapse rate
- 5.4 K/km
The surface observations
Lewisburg-Ellington (LUG), 5 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Nashville radar (KOHX), 83 km away, was scanning. The volume nearest the touchdown began at 22:37 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2023 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of February 16, 2023
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 16 | 1:15 AM CST | EF1 | Newton, AR | 3.4 | 200 | $200,000 | ||
| February 16 | 1:59 AM CST | EF2 | Searcy, AR | 11.0 | 250 | 2 | $300,000 | |
| February 16 | 2:22 AM CST | EF1 | Searcy, AR | 1.4 | 75 | $10,000 | ||
| February 16 | 11:16 AM CST | EF1 | Lincoln, MS | 1.1 | 75 | $100,000 | ||
| February 16 | 1:24 PM CST | EF1 | Smith, MS | 0.2 | 50 | $140,000 | ||
| February 16 | 1:33 PM CST | EF2 | Tippah, MS | 11.0 | 500 | 1 | $500,000 | |
| February 16 | 1:43 PM CST | EF1 | McNairy, TN | 3.1 | 105 | $150,000 | ||
| February 16 | 2:27 PM CST | EF0 | Jefferson Davis, MS | 0.1 | 50 | $40,000 | ||
| February 16 | 3:38 PM CST | EF0 | Lawrence, TN | 3.3 | 150 | $25,000 | ||
| February 16 | 3:52 PM CST | EF1 | Monroe, MS | 1.6 | 100 | $25,000 | ||
| February 16 | 3:57 PM CST | EF0 | Lawrence, TN | 3.4 | 200 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.